I take diphenhydramine on a daily basis to sleep at night. My mother is in last stages of alzheimers and know first hand what this horrible disease does to a person since I am one of the primary care givers. I heard that diphenhydramine causes alzheimers and now I am afraid I will get it. Could you shed some light on this?
4 Nov 2009
Diphenhydramine does not cause Alzheimers. However, it can be responsible for symptoms of delerium and reduced cognitive skills. It should be used with caution in the elderly.
Talk with your doctor who may be able to prescribe something safer to help you sleep.
You can view a comprehensive list of side-effects for diphenhydramine here
- Diphenhydramine Information for Consumers
- Diphenhydramine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diphenhydramine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... diphenhydramine..He will sleep 11-13 hrs then gets up an lays on the sofa,falls asleep for maybe 2 more hours.He also takes 100mg Zoloft.He has ...
4 answers • 27 Nov 2009
How many millagrams of OTC sleep aid ingredient, diphenhydramine, might cause fatal overdose?
1 answer • 23 Apr 2010
These are a sleeping aid from over the counter.
4 answers • 10 Aug 2012
I've been using diphenhydramine as a sleep aid, but the dosage seems to be losing it's effect. Can I increase it by cutting a pill in half?
1 answer • 1 Feb 2013
Patient not sleeping during day. Has moderate Alzheimers. Actively talking all night, sometime with hallucinations. Dr. ok with increasing either med.
1 answer • 17 Nov 2013